Poisoning, Acetaminophen

Sky High

Step 1: View clinicals

A 23 year old college student is brought in after being found unconscious in his bedroom. He had been absent from lectures for the last 2 days. Further information is unavailable, as he lives alone. His friends relate that he was 'distant' and 'withdrawn' during the last few weeks. He was in good health earlier, and a perusal of his medical records reveals nothing untoward. There is no history of recreational drug abuse, and he apparently consumed alcohol only infrequently. A random capillary glucose, complete blood count, and serum electrolyte assay are within normal parameters. However, his renal profile is significant for a creatinine of 6.8 mg/dL (normal: < 1.5), and urea of 200 mg/dL (normal: <50).


Step 2: Order all relevant investigations

Liver Profile

AST: 4,500 IU/L (10 - 40) ALT: 5,500 IU/L (7 - 56) ALP: 450 IU/L (40 - 100) Total Bilirubin: 5.5 mg/dL (0.3 - 1.9) INR: 8.8 (0.8 - 1.1)

Toxicology Screen

Acetaminophen: 50 ug/mL (positive) Amphetamines, Benzodiazepines, Opiates, Cannabinoids, Methadone, Tricyclic Antidepressants, Ethanol: not detected

Contrast CT Abdomen

You realize that a contrast CT scan is best avoided for now, given the renal impairment.

ERCP

You attempt to rationalize why Endoscopic Retrograde Cholangio-Pancreatography (ERCP) should be performed, and fail.


Step 3: Select appropriate management

Activated Charcoal
Intubation & Ventilation
IV N-Acetylcysteine (NAC)
Specialized Liver Unit Referral


Score: ★★☆